Kentucky, 2020

Damaging Winds in Kentucky, July 10, 2020

July 10, 2020 · NWS JKL · 4 events in 3 counties and zones

Isolated thunderstorms developed across central portions of eastern Kentucky this afternoon. A few of these became strong enough to cause tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated thunderstorms developed across central portions of eastern Kentucky this afternoon. A few of these became strong enough to cause tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 10, 9:11 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 10, 9:11 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1011 AM EDT Fri Jul 10 2020

.UPDATE...
Issued at 1011 AM EDT FRI JUL 10 2020

The morning surface analysis is showing a low pressure moving into
the Lower Great Lakes and northern part of the Ohio Valley. A cold
front extend south from this low into the lower Ohio Valley and is
just pushing into western Kentucky this morning. The water vapor
shows a upper shortwave trough axis swinging east and some shower
and thunderstorm activity is developing along and near the
moisture boundary aloft. In the low to mid levels, we see plenty
of moisture with PWATs in the 1.5 to 1.8 range based on the
mesoanalysis and therefore some activity is forming ahead of this
surface and upper level feature possibly along old outflow
boundaries and the terrain. Given this added PoPs in for the
morning and increase these though the afternoon, as this boundary
moves east. While these will move relatively slow, there will be
at least some eastward movement at around 15 to 20 knots compared
to the nearly stationary storms of the past week. Even so will
have to monitor storms for the heavy rain issue today.

UPDATE Issued at 732 AM EDT FRI JUL 10 2020

Made a few adjustments to PoPs for today to account for early
morning convection that has begun firing a few hours earlier than
originally forecast. A new set of zones have been created and
sent, but it does not look like the changes that were made will
alter the forecast products currently playing on the weather
radio. The updated grids have been published and sent to NDFD.

&&

.SHORT TERM...(Today through Saturday)
Issued at 345 AM EDT FRI JUL 10 2020

A fairly active pattern in place during the short term. A cold
front is forecast to move through the region today and tonight,
which will bring a good chance of showers and storms to eastern
Kentucky. The latest MOS guidance is not super high, but with
ample low level moisture and instability in place, decided to
continue with trend of likely PoPs for this afternoon through
early this evening. Any storms will be capable of producing
frequent cloud to ground lightning and locally heavy rainfall. The
first front will exit the area sometime late this evening. The
latest WPC frontal forecast has a second cold front moving through
the area on Saturday. However, this boundary looks to be very ill
defined. This, coupled with an eastward building ridge of high
pressure, would yield meager precip chances for Saturday. At this
time, the combination of continued instability, low level
moisture, and the possibility of the passage of a weak boundary,
warranted the inclusion of slight chance PoPs for Saturday
afternoon and early evening for eastern Kentucky. There is some
uncertainty as to just how strong the ridge will end up being on
Saturday, and the amount of low level moisture that will still be
in place across the area, therefore leading to only very low rain
chances. Temperatures will be quite warm and muggy, with highs
today forecast to max out in the upper 80s and lower 90s.
Temperatures on Saturday will still be very warm, highs in the mid
to upper 80s, but should be slightly cooler than Friday, as winds
are forecast to be predominantly from the west across the region.
A warm and muggy night is on tap for tonight, with lows expected
to only fall into the upper 60s. Locally dense valley fog is on
tap for this morning, as clear skies and calm winds are on tap.
Fog will also be a good bet for late Friday night into early
Saturday morning, as any showers and storms we get today will
leave behind ample moisture to fuel fog formation. This moisture,
coupled with partly cloudy to mostly clear skies overnight, and
very light to calm winds, should aid in fog development for
eastern Kentucky.

.LONG TERM...(Saturday night through Thursday)
Issued at 444 AM EDT FRI JUL 10 2020

The models are in good agreement regarding the long wave pattern
through the period. Initially, there is more amplification seen
across the CONUS, with a seasonally strong upper level ridge
centered near the Desert Southwest, with ridging extending
northward through the Continental Divide. Meanwhile, troughing is
found across the eastern third of the nation. Through next week,
the troughing will ease up across the East, as the upper level
ridge broadens and expands east towards the Mississippi Valley,
shunting the faster zonal flow to the northern third of the CONUS.
For eastern Kentucky, this will result in somewhat cooler
temperatures and unsettled conditions for the first few days of
the extended forecast. The main weather story will then be the
heat that will build back in across the Commonwealth for the
second half of the upcoming work week.

For Saturday night, we will be post-frontal, with skies initially
mostly clear. Clouds will then build in from the west and
northwest towards dawn, with a few showers threatening, as a short
wave trough and associated surface cold front approach. PoPs will
peak in the likely category on Sunday. In general, the models
have trended a bit more amplified with this short wave, so
strong storms can not be ruled out, as some effective shear may be
coupled with decent instability. Small chance PoPs will linger
into Monday, as the parent trough axis gradually works east across
our area. Tuesday will be dry, and Wednesday mostly dry, besides
perhaps a stray storm or two across the higher terrain in far
southeastern Kentucky. By Thursday, enough low level moisture will
return to allow for a small threat of storms across most
locations during peak heating.

For temperatures, readings will start out near normal, with highs
generally in the mid 80s Sunday and Monday. The heat then kicks in
from Tuesday through Thursday, with highs successively warming
each day. By Thursday, temperatures will peak in the low to mid
90s, with maximum heat indices nearing or exceeding the century
mark.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 732 AM EDT FRI JUL 10 2020

VFR conditions will prevail at the TAF sites this morning, as fog
that formed overnight has remained confined to river valleys and
near bodies of water across the area. Cloud cover will be on the
increase this morning, with BKN skies expected by late morning, as
a cold front approaches. A few showers and storms have already
popped up this morning to the west of SJS. This activity is
expected to steadily increase in coverage as the sun continues
to rise. We may see scattered showers and storms by 14 or 15Z.
Once the showers and storms get going early this afternoon, any of
the TAF sites could experience MVFR or worse conditions due to
heavy rain and low level cloud cover. Gusty winds and frequent
lighting will also be of concern with any storm today. The storms
will last through out the day, but should die down quickly once
the sun begins to go down this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...AR
LONG TERM...GEOGERIAN
AVIATION...AR
Hazardous weather outlook, Jul 10, 10:21 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1121 AM EDT Fri Jul 10 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111830-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1121 AM EDT Fri Jul 10 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible from late this morning through late
this evening. The stronger storms may produce frequent cloud to
ground lightning, gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday through Monday, mainly
during the afternoon and evening hours. Some storms may produce
frequent cloud to ground lightning, gusty winds, and locally heavy
rainfall this weekend.

An isolated thunderstorm will be possible Wednesday afternoon near
the Virginia border. Thunderstorms will be possible across all of
eastern Kentucky Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/AR/GEOGERIAN

In the hours before

Special weather statement, Jul 10, 10:17 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1117 AM EDT Fri Jul 10 2020

KYZ088-118-101545-
Harlan-Letcher-
1117 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN AND
SOUTHWESTERN LETCHER COUNTIES...

At 1116 AM EDT, a strong thunderstorm was located over Gordon, or 12
miles southwest of Whitesburg, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cumberland, Lynch, Benham, Oscaloosa, Flint, Indian Bottom, Premium,
Trailer, Lewis Creek, Defeated Creek, Kingdom Come S.P., Kings Creek,
Banks, Clutts, Partridge, Maggard, Gordon, Skyline, Jeremiah and
Linefork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3701 8308 3702 8306 3703 8305 3704 8307
      3719 8291 3701 8281 3701 8283 3700 8283
      3699 8285 3697 8287 3693 8306
TIME...MOT...LOC 1516Z 241DEG 13KT 3702 8302

DJ
Special weather statement, Jul 10, 10:54 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1154 AM EDT Fri Jul 10 2020

KYZ104-106-107-101630-
Elliott-Johnson-Morgan-
1154 AM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORGAN...NORTHWESTERN
JOHNSON AND SOUTHERN ELLIOTT COUNTIES...

At 1153 AM EDT, a strong thunderstorm was located over Licking River,
or over West Liberty, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Liberty, Sandy Hook, Henry, Zag, Moon, Florress, Lick Branch,
Index, Panama, White Oak, Wrigley, Gillem Branch, Redbush, Relief,
Woodsbend, Cottle, Elamton, Gordon Ford, Licking River and Pomp.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3808 8294 3805 8295 3803 8300 3798 8302
      3796 8299 3800 8296 3800 8293 3798 8288
      3796 8286 3789 8310 3790 8313 3788 8312
      3782 8333 3798 8343 3820 8302
TIME...MOT...LOC 1553Z 242DEG 27KT 3794 8330

DJ
Special weather statement, Jul 10, 11:50 AM EST, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1250 PM EDT Fri Jul 10 2020

KYZ058-069-108-111-112-114>117-101715-
Jackson-Lee-Clay-Breathitt-Perry-Estill-Owsley-Wolfe-Leslie-
1250 PM EDT Fri Jul 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWSLEY...NORTHWESTERN
LESLIE...SOUTH CENTRAL ESTILL...WEST CENTRAL PERRY...NORTHEASTERN
JACKSON...SOUTHWESTERN BREATHITT...LEE...SOUTHWESTERN WOLFE AND
NORTHEASTERN CLAY COUNTIES...

At 1250 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Banford to Bernice. Movement was
east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Beattyville, Manchester, Booneville, Fincastle, Buckhorn, Turin,
Travellers Rest, White Ash, Blake, Southfork, Fillmore, Cowcreek,
Earnestville, Ida May, Herron, Delvinta, Lerose, Evelyn, Tallega and
Sacker Gap.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3772 8355 3710 8340 3712 8381 3760 8393
TIME...MOT...LOC 1650Z 261DEG 14KT 3754 8384 3720 8376

DJ

The radar

The Jackson,KY radar (KJKL), 21 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 10, 12:08 PM EST
Where
Lee County, 0.7 mi N of Fillmore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.610, -83.551

Dispatch reported a tree blown down along Brush Creek Road in Fillmore.

Thunderstorm Wind, Wolfe

When
July 10, 2:01 PM EST
Where
Wolfe County, 1.29 mi WNW of Pine Ridge
Measured
51 kt (59 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.780, -83.640

An NWS employee observed a tree downed and partially blocking the eastbound lane of Mountain Parkway, approximately one quarter to one half of a mile west of Koomer Ridge.

Thunderstorm Wind, Wolfe

When
July 10, 2:20 PM EST
Where
Wolfe County, 1.02 mi W of Hollonville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.672, -83.489

An NWS employee observed a tree knocked down along Kentucky Highway 15 near Lane and north of Bethany.

Thunderstorm Wind, Morgan

When
July 10, 2:30 PM EST
Where
Morgan County, 0.69 mi N of Cannel City
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.790, -83.280

Local media reported trees blown down and tin peeled off of the roof of an outbuilding in Cannel City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893967, 893982, 893978, 893975.